Montana, 2007

Damaging Wind in Montana, August 19, 2007

August 19, 2007 · NWS GGW · 1 event in 1 county or zone

A strong cold front crossed northeast Montana during the evening and produced a severe thunderstorm across northern Philllips County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong cold front crossed northeast Montana during the evening and produced a severe thunderstorm across northern Philllips County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 19, 8:30 PM MST, 8 minutes earlier.

Area forecast discussion, Aug 19, 8:30 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
930 PM MDT SUN AUG 19 2007

.SHORT TERM...FOR NORTHEAST MONTANA...REST OF TONIGHT...
A STRONG NEGATIVELY TILTED UPPER TROUGH IS PUSHING ACROSS THE
NORTHERN ROCKIES THIS EVENING. A POWERFUL COLD FRONT IS ORGANIZING
OUT AHEAD OF THE UPPER TROUGH ACROSS CENTRAL MONTANA. THE STRONG
FRONT WILL CONTINUE TO PUSH EAST ACROSS THE AREA TONIGHT. THE 00Z
KGGW SOUNDING WAS UNSTABLE WITH AN LI OF -5C AND AROUND 700 K/KG
OF MLCAPE. FAIRLY STEEP LAPSE RATES WERE ALSO NOTED...AND THE
PRIMARY THREAT FROM STORMS THIS EVENING WOULD APPEAR TO BE WIND.
MANY REPORTS OF 60+ MPH WIND ACROSS CENTRAL MONTANA THIS
AFTERNOON...BUT FEW REPORTS OF MAINLY SMALL HAIL. NUMEROUS CALLS
WERE MADE TO WEATHER SPOTTERS ACROSS PHILLIPS COUNTY THIS EVENING
AS THE THUNDERSTORMS MOVED IN FROM THE WEST...AND VERY LITTLE IN
THE WAY OF SIGNIFICANT WIND WITH THE STORMS AS THEY HAVE PUSHED
EAST. WILL REMOVE THE SEVERE WORDING...BUT WILL KEEP IN THE
MENTION OF GUSTY WIND WITH STORMS THROUGH MIDNIGHT. AHEAD OF THE
FRONT STILL GETTING STRONG SOUTHEAST WIND ALONG THE DRY ARM OF THE
LAKE. AS THE FRONT MOVES IN LATER THIS EVENING THE WIND WILL DROP
OFF FOR A TIME...BUT WILL LIKELY PICK UP FOR A FEW HOURS BEHIND
THE FRONT. EXPECT THE WIND TO DROP OFF LATE TONIGHT...BUT SHOULD
EASILY PICK UP TO 20 MPH OUT OF THE WEST/WEST-NORTHWEST IN THE
MORNING. WILL EXTEND THE LAKE WIND ADVISORY THROUGH 8 PM TOMORROW.
THE WIND WILL LIKELY DROP OFF RAPIDLY TOWARD SUNSET TOMORROW
EVENING AS THE ATMOSPHERE QUICKLY DECOUPLES. CB

PREVIOUS SHORT TERM...
IMPRESSIVE NEGATIVELY-TILTED UPPER TROUGH CURRENTLY CROSSING THE
DIVIDE WILL GIVE THE CWA ANOTHER CHANCE AT SOME PRECIPITATION THIS
EVENING AND INTO THE OVERNIGHT. SHARP DIVERGENT UPPER FLOW
DOWNSTREAM OF THIS TROUGH IS ALREADY ENHANCING LIFT ALONG THE
HIGHER TERRAIN AND THIS ACTIVITY IS EXPECTED TO GRADUALLY
TRANSITION NORTHEASTWARD TONIGHT AHEAD OF A RATHER STRONG COLD
FRONT. FORECAST SOUNDINGS THIS EVENING REVEAL ADEQUATE CAPE IN THE
-10C TO -20C LAYER FOR HAIL GROWTH ALONG WITH INVERTED V
STRUCTURES SUPPORTIVE OF STRONG WINDS. WOULD EXPECT BETTER SEVERE
THREAT ACROSS THE WEST WHERE COLD FROPA TIMING WILL HAVE ACCESS TO
MORE SURFACE-BASED CAPE...WHEREAS FARTHER EAST INSTABILITY WILL
BECOME INCREASINGLY ELEVATED AS RADIATIONAL COOLING UNFOLDS.
IMPRESSIVE BACKGROUND FORCING MAY STILL COUNTER THIS EFFECT...SO
HAVE KEPT SEVERE WORDING INTACT ACROSS THE EASTERN AREAS.

THE COLD FRONT WILL CLEAR THE REGION BY EARLY MONDAY TAKING BRUNT
OF THE STORMS WITH IT. 850MB TEMPS WILL FALL ALMOST 10 DEGREES
BEHIND THE FRONT AND INHERITED BELOW NORMAL HIGH TEMPS STILL LOOK
GOOD WITH ONLY A FEW ADJUSTMENTS INTRODUCED. WESTERLY LOW LEVEL JET AXIS
IS FORECAST TO INTERSECT THE CWA DURING THE DAY RESULTING IN MORE WINDY
CONDITIONS STARTING AROUND MID MORNING AS MIXING LAYER GROWTH
BEGINS. LAKE WIND ADVISORY WILL LIKELY BE REQUIRED...ALTHOUGH
TIMING ISSUES A BIT UNCERTAIN THIS FAR OUT ESPECIALLY GIVEN POTENTIAL
FOR SOME POST FRONTAL CLOUDINESS/CONVECTIVE DEBRIS. UPPER FLOW
BECOMES RATHER ZONAL ON MONDAY BEHIND THE MAIN SHORTWAVE
TROUGH...BUT QUICKLY TURNS CYCLONIC AS AN UPPER LOW TAKES SHAPE
ACROSS THE CANADIAN PRAIRIES. POP CHANCES INTO TUESDAY LOOK RATHER
LIMITED AND SPARSE IN NATURE. POTENTIAL FOR A FEW MID LEVEL COLD
POCKETS REVOLVING THROUGH THE BASE OF THE UPPER LOW APPEAR TO BE
THE MAIN TRIGGER FOR ANY OF THESE SHOWERS/STORMS...THOUGH MODEL
DIFFERENCES PRECLUDE MENTION AT THIS TIME. MCZ

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
ONLY MINOR CHANGES TO THE GOING FORECAST. MODELS CONTINUE WITH
PLAN FOR WEAK CYCLONIC FLOW ACROSS MONTANA THROUGH THE END OF THE
WEEK. AIRMASS REMAINS RELATIVELY DRY WITH MONSOON PUSHED SOUTH...
SO VERY LITTLE PRECIP EXPECTED EVEN WITH VARIOUS SHORTWAVES
PUSHING THROUGH THE FLOW. RIDGE REBOUNDING OVER THE WEEKEND SHOULD
LEAD TO WARMING TEMPERATURES. EBERT

PREVIOUS LONG TERM DISCUSSION...THE EXTENDED PERIOD STARTS WITH
ZONAL FLOW ALOFT FOR WEDNESDAY AND THURSDAY. MODELS ARE SHOWING A
FEW FAST MOVING SHORTWAVES. MOST OF THEM APPEAR TO WEAK AND DRY AT
THIS POINT. A SOMEWHAT STRONGER WAVE CURRENTLY TIMED FOR THURSDAY
AFTERNOON HAS THE BEST CHANCE OF BRINGING PRECIPITATION TO
NORTHEAST MONTANA. GFS AND ECMWF ARE IN AGREEMENT WITH THE TIMING
WITH THE CANADIAN SLIGHTLY FASTER WITH THIS SYSTEM. WILL MAINTAIN
A SLIGHT CHANCE OF THUNDERSTORMS FOR THURSDAY AFTERNOON AND
EVENING FOR THIS SYSTEM.

UPPER RIDGE BUILDS INTO THE AREA FOR NEXT WEEKEND. THERE ARE SOME
DIFFERENCES IN THE MODELS AND A LOT OF VARIATION IN THE GFS
ENSEMBLES AS TO HOW STRONG THIS RIDGE WILL BE AND HOW LONG IT WILL
STAY OVER MONTANA. EITHER WAY...IT LOOKS LIKE A DRY FORECAST
THROUGH NEXT SUNDAY. WILL STAY WITH CURRENT FORECAST OF A WARMING
TREND. FORRESTER

&&

.AVIATION...
A STRONG COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
TO THE AREA AFTER 00Z THIS EVENING AND LAST THROUGH MOST OF THE
NIGHT. SOME MVFR CEILINGS ARE POSSIBLE WITH AND BEHIND THE FRONTAL
PASSAGE LATE TONIGHT...MAINLY FOR KSDY AND KGDV. SOUTHEAST WINDS
OF 15 TO 25 KTS (STRONGEST AT KGGW) WILL BECOME NORTHWEST
TONIGHT...AFTER THE FRONT PASSES. RAE

&&

.FIRE WEATHER...
WILL CONTINUE THE RED FLAG WARNING UNTIL MIDNIGHT TONIGHT.
TEMPERATURES THIS AFTERNOON HAVE CLIMBED INTO THE LOWER 90S
WITH RELATIVE HUMIDITIES IN THE UPPER TEENS ACROSS PORTIONS OF
PETROLEUM AND PHILLIPS COUNTIES. PRE-FRONTAL WINDS HAVE BEGUN
GUSTING TO NEAR 20 MPH THIS AFTERNOON AND WHEN COMBINED WITH
DEVELOPING THUNDERSTORMS UPSTREAM...CONDITIONS ARE QUICKLY
APPROACHING CRITICAL FIRE CONDITIONS. MAJORITY OF THESE
THUNDERSTORMS WILL BE SUFFICIENTLY WET...ALTHOUGH DEWPOINT
DEPRESSIONS OF ALMOST 50 DEGREES IN SOME LOCATIONS WILL SUPPORT A FEW
DRY STORMS WITH FREQUENT LIGHTNING AND ERRATIC WINDS. THE COLD
FRONT WILL PASS THROUGH THE WESTERN DISTRICTS LATE TONIGHT AS
STORMS EXIT TO THE EAST WITH DIMINISHING WINDS. WINDS ON MONDAY WILL
INCREASE FROM THE WEST...ALTHOUGH MUCH COOLER CONDITIONS ARE
EXPECTED AREA WIDE KEEPING DAYTIME RELATIVE HUMIDITIES WELL ABOVE
CRITICAL THRESHOLDS. MCZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ119-MTZ121.

LAKE WIND ADVISORY UNTIL 8 PM MDT MONDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 19, 8:21 PM MST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
921 PM MDT SUN AUG 19 2007

MTZ016>027-059>062-201200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
921 PM MDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE. AN EAST WIND
OF 20 TO 30 MPH WILL BECOME WEST AT 15 TO 25 MPH LATE TONIGHT.

A RED FLAG WARNING IS IN EFFECT UNTIL MIDNIGHT TONIGHT FOR FIRE
DISTRICTS 119 AND 121 FOR LOW RELATIVE HUMIDITIES...A WIND SHIFT...
AND THUNDERSTORMS AHEAD OF A COLD FRONT.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE STORMS
WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LAKE WIND ADVISORY IS IN EFFECT UNTIL 8 PM MONDAY EVENING. WEST
WIND OF 20 TO 30 MPH WILL RAPIDLY DIMINISH TOWARD SUNSET MONDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CB

The radar

The Glasgow radar (KGGW), 79 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
August 19, 8:38 PM MST
Where
Phillips County, 12 mi NW of Saco
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.593, -107.515

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41322.